Texas, 2003Winter Storm in Texas, February 24 to 27, 2003
February 24 to 27, 2003 · NWS FWD · 46 events in 46 counties and zones
Freezing rain and sleet began falling across western parts of North Texas late Monday morning the 24th and spread eastward during the afternoon and night, before ending the morning of the 25th. South of a Lampasas to Gatesville to Mexia to Athens line the precipitation was predominantly freezing rain, with ice accumulations of 1/4 to 1/2 inch.
Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15 million
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain and sleet began falling across western parts of North Texas late Monday morning the 24th and spread eastward during the afternoon and night, before ending the morning of the 25th. South of a Lampasas to Gatesville to Mexia to Athens line the precipitation was predominantly freezing rain, with ice accumulations of 1/4 to 1/2 inch. North of this line the precipitation was mostly sleet and snow, with most of the snow falling north of interstate 20. Sleet and snow accumulations were generally 1 to 3 inches, with 3 to 5 inches of snow north of a Breckenridge to Decatur to Dallas to Paris line. Schools and businesses closed early on the 24th, many not reopening until the afternoon of the 26th. Thousands of motorists, particularly truckers, were stranded for over 24 hours. Hundreds of flights at DFW International Airport and Love Field were cancelled, thousands delayed, and 2,500 people were stranded at the DFW Airport Monday night. There were hundreds of automobile accidents. The estimated 200 sand trucks across Dallas and Tarrant Counties worked 24 hours a day but could not keep up with the freezing rain, sleet, and snow accumulations Monday and Tuesday. Emergency rooms at area hospitals estimated 20-40 percent of their patient's injuries were snow or ice related from Monday through Wednesday. Conditions did not improve significantly until Thursday afternoon the 27th, when significant melting occurred. Most of the damage was lost revenue due to truckers stranded, airline flights cancelled, businesses and schools closed, and emergency expenditures due to the weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 24, 6:30 AM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Feb 24, 6:30 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 AM CST MON FEB 24 2003
.12Z AVIATION DISCUSSION 630 AM CST...
STRATUS HIDING BENEATH CIRRUS HAS BEEN WREAKING HAVOC WITH TAFS
OVERNIGHT. MVFR CIGS MAINLY EAST OF I-35 OVERNIGHT...NOW EXPANDING
STRATUS BLANKET WELL WEST OF I-35. SCT LOW DECKS LOOKING LESS LIKELY
NOW...SHOULD HAVE MVFR CIGS MOST OF DAY. STRATUS WITHIN INVERSION
LAYER WILL LIFT SLIGHTLY TODAY AS COLD AIR DEEPENS...BUT CONDITIONS
SHOULD DETERIORATE LATE IN THE DAY AS PRECIP ENTERS THE PICTURE.
BULK OF PRECIP SHOULD AFFECT CENTEX APTS...BEGINNING AFTER 18Z AND
POSSIBLY LINGERING AFTER 06Z TONIGHT. LIQUID PRECIP AT SFC MOST
LIKELY THERE...WHERE SUBFREEZING LAYER WILL BE MORE SHALLOW. LIGHT
ICE ACCUMULATION NOT OUT OF QUESTION FOR ACT...BUT MOST PRECIP
SHOULD BE EAST OF I-35. FOR METRO APTS...BOTH -FZRA AND SLEET
POSSIBLE...WITH DEEPER FREEZING LAYER. SLEET MOST LIKELY AS EVAPO
COOLING WITHIN DRY LAYER WILL ALSO HELP FREEZE PRECIP BEFORE
REACHING SURFACE. LIGHT SLEET...WITH LITTLE TO NO ACCUMULATION...
MOST LIKELY OUTCOME FOR METRO APTS. BEST CHANCE FOR PRECIP IN DFW...
AFTERNOON INTO EVENING. NOT ENOUGH TO WARRANT TEMPO GROUP BEFORE
00Z. 25
.EARLY MORNING PUBLIC DISCUSSION 410 AM CST...
WE ARE ISSUING A WINTER STORM WATCH FOR FROM 300 PM TODAY UNTIL 400
AM TUESDAY MORNING FOR THAT PART OF NORTH TEXAS ALONG AND SOUTHEAST
OF A CAMERON...MARLIN...CORSICANA...ATHENS LINE. THERE IS A THREAT
OF A MIX OF FREEZING RAIN AND SLEET ACROSS NORTH TEXAS LATE TODAY
AND TONIGHT...AS THE EXIT REGION OF AN INTENSE SUBTROPICAL JET MAX
INITIATES A TRANSVERSE VERTICAL CIRCULATION... WHICH SETS UP A ZONE
OF ISENTROPIC LIFT ACROSS NORTH TEXAS...IN THE LEFT EXIT REGION OF
THE JET. THE ETA MODEL IS PREFERED FOR THE PRECIP FORECAST...AND
FAVORS THE WATCH AREA...AS FOR AMOUNTS OF SLEET AND/OR FREEZING
RAIN. THIS WATCH IS LIKELY TO BE UPDATED LATER TODAY...MOST LIKELY
INTO A WINTER WEATHER ADVISORY (SLIGHTLY BELOW WARNING CRITERIA FOR
A MIX OF SLEET AND LIGHT FREEZING RAIN.)
THE PRECIP SHOULD END LATE TONIGHT...AND PICK UP AGAIN LATE TUESDAY
AND WEDNESDAY...AS A SHORT WAVE TROUGH MOVES ACROSS THE AREA. BY
THAT TIME...CONDITIONS SHOULD HAVE WARMED SUFFICIENTLY TO TURN
PRECIP TO RAIN. THERE WILL BE SOME SLEET AND FREEZING RAIN NORTH
AND WEST OF THE WATCH AREA...BUT NOT ENOUGH FOR MAJOR PROBLEMS.
WE HAVE GONE COLDER THAN MOS TEMPS...AND NEAR POPS. COLD AIR IS
ALREADY IN PLACE...AS THE SECONDARY FRONT (OF ARCTIC ORIGIN) MOVES
ACROSS THE AREA.
FCSTID = 26
DFW 29 23 31 30 / 20 30 10 60
ACT 32 26 35 34 / 30 50 0 70
PRX 29 22 31 30 / 20 30 0 50
DTO 28 22 31 30 / 20 20 0 50
TKI 28 22 31 30 / 20 20 0 50
DAL 29 23 32 31 / 20 30 0 60
TRL 30 26 33 32 / 20 40 0 60
CRS 33 28 35 34 / 30 60 0 70
TPL 33 29 37 36 / 30 40 0 70
.FWD...
TX...WINTER STORM WATCH FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR
ZONES TXZ135...TXZ146>148...TXZ160>162...TXZ174>175.
Hazardous weather outlook, Feb 24, 5:29 AM CST, 5 hours 51 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-242200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
529 AM CST MON FEB 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
A WINTER STORM WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR
THAT PORTION OF NORTH TEXAS ALONG AND SOUTHEAST OF A CAMERON...
...CORSICANA...ATHENS LINE. A MIXTURE OF SLEET AND FREEZING RAIN MAY
RESULT IN HAZARDOUS DRIVING CONDITIONS...AND SOME ICE ACCUMULATION
WITHIN THE WATCH AREA. FURTHER NORTH AND WEST...THERE IS A CHANCE
OF LIGHT FREEZING RAIN AND SLEET IN CENTRAL PORTIONS OF NORTH
TEXAS...INCLUDING THE WACO AND TEMPLE AREA...AND THE DALLAS FORT
WORTH METROPLEX. SIGNIFICANT ICE ACCUMULATIONS ARE NOT EXPECTED IN
THESE AREAS.
ON WEDNESDAY...A FEW ELEVATED THUNDERSTORMS WILL PRODUCE A THREAT OF
LIGHTNING. NO OTHER HAZARDOUS WEATHER IS EXPECTED.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Winter Storm, Anderson
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Anderson forecast zone
- Property damage
- $15 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
Winter Storm, Bell
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Bell forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Winter Storm, Bosque
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Bosque forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Winter Storm, Collin
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Collin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
Winter Storm, Comanche
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Comanche forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Winter Storm, Cooke
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Cooke forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Winter Storm, Coryell
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Coryell forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Winter Storm, Dallas
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Winter Storm, Delta
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Delta forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.386, -95.672 (the zone’s center; the record gives no point)
Winter Storm, Denton
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Denton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Winter Storm, Eastland
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Eastland forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Winter Storm, Ellis
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Ellis forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Winter Storm, Erath
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Erath forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Winter Storm, Falls
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Falls forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Winter Storm, Fannin
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Fannin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Winter Storm, Freestone
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Freestone forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.705, -96.149 (the zone’s center; the record gives no point)
Winter Storm, Grayson
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Grayson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Winter Storm, Hamilton
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
Winter Storm, Henderson
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
Winter Storm, Hill
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Hill forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Winter Storm, Hood
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Hood forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
Winter Storm, Hopkins
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Hopkins forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
Winter Storm, Hunt
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Hunt forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
Winter Storm, Jack
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Jack forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
Winter Storm, Johnson
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
Winter Storm, Kaufman
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Kaufman forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Winter Storm, Lamar
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Lamar forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Winter Storm, Lampasas
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Lampasas forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Winter Storm, Leon
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Leon forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Winter Storm, Limestone
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Limestone forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
Winter Storm, McLennan
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- McLennan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Winter Storm, Milam
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Milam forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Winter Storm, Mills
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Mills forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Winter Storm, Montague
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Montague forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Winter Storm, Navarro
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Navarro forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Winter Storm, Palo Pinto
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
Winter Storm, Parker
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Parker forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Winter Storm, Rains
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Rains forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
Winter Storm, Robertson
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Robertson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
Winter Storm, Rockwall
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Rockwall forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
Winter Storm, Somervell
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Somervell forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
Winter Storm, Stephens
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Stephens forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Winter Storm, Tarrant
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Tarrant forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Winter Storm, Van Zandt
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Winter Storm, Wise
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Wise forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Winter Storm, Young
- When
- February 24, 11:20 AM CST to February 27, 6:00 PM CST
- Where
- Young forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Snow in California, February 24 to 27, 20031 death · 28 injured · $950,000 · 9 events
- Winter Storm in Texas, February 24, 20035 injured · $283,000 · 11 events
- Heavy Snow in Pennsylvania, February 24 to 25, 2003$75,000 · 2 events
- Winter Storm in Arkansas, February 24 to 25, 200331 events
- Winter Storm in Texas, February 24 to 26, 200320 events
- Winter Storm in Oklahoma, February 24, 20038 events
- Winter Storm in Arizona, February 24 to 26, 20038 events
- High Surf in Hawaii, February 24 to 26, 20036 events
- Heavy Snow in Utah, February 24 to 26, 20035 events
- Heavy Snow in Colorado, February 24 to 28, 20035 events
- Cold in Montana, February 24, 20034 events
- Cold in Idaho, February 24, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347294, 5347295, 5347296, 5347297, 5347392, 5347393, 5347394, 5347395, 5347396, 5347397, 5347398, 5347762, 5347763, 5347764, 5347765, 5347766, 5347767, 5347768, 5347769, 5347770, 5347771, 5347772, 5347773, 5347774, 5347775, 5347776, 5347777, 5347778, 5347779, 5347780, 5347781, 5347782, 5347783, 5347784, 5347785, 5347786, 5347787, 5347788, 5347789, 5347790, and more.